Alert archive / South Dakota / Tornado Warnings in 2023
Tornado Warning 23, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Oct 3, 2023, 6:44 PM CDT for 4 counties in South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2023, 6:44 PM CDT (23:44 UTC)
- Expired
- Oct 3, 2023, 7:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Hutchinson County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 47 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 5:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
693
WFUS53 KFSD 032344
TORFSD
SDC067-087-099-125-040015-
/O.NEW.KFSD.TO.W.0023.231003T2344Z-231004T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
644 PM CDT Tue Oct 3 2023
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Southwestern Minnehaha County in southeastern South Dakota...
Southeastern McCook County in southeastern South Dakota...
Northern Turner County in southeastern South Dakota...
Northeastern Hutchinson County in southeastern South Dakota...
* Until 715 PM CDT.
* At 644 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Freeman, or 12 miles west of Parker, moving
northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Parker, Marion, Monroe, and Dolton around 650 PM CDT.
Lake Vermillion State Recreation Area and Canistota around 655 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4345 9750 4371 9716 4342 9693 4330 9737
TIME...MOT...LOC 2344Z 232DEG 43KT 4340 9739
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SST2 follow-up statements
650
WWUS53 KFSD 032357
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
657 PM CDT Tue Oct 3 2023
SDC067-040007-
/O.CAN.KFSD.TO.W.0023.000000T0000Z-231004T0015Z/
Hutchinson SD-
657 PM CDT Tue Oct 3 2023
...THE TORNADO WARNING FOR NORTHEASTERN HUTCHINSON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern South Dakota.
LAT...LON 4353 9739 4371 9716 4342 9693 4334 9722
TIME...MOT...LOC 2357Z 232DEG 43KT 4350 9722
$$
SDC087-099-125-040015-
/O.CON.KFSD.TO.W.0023.000000T0000Z-231004T0015Z/
Minnehaha SD-McCook SD-Turner SD-
657 PM CDT Tue Oct 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN MINNEHAHA...SOUTHEASTERN MCCOOK AND NORTHEASTERN TURNER
COUNTIES...
At 657 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Monroe, or near Lake Vermillion State Recreation
Area, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Lake Vermillion State Recreation Area and Canistota around 700 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4353 9739 4371 9716 4342 9693 4334 9722
TIME...MOT...LOC 2357Z 232DEG 43KT 4350 9722
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SST069
WWUS53 KFSD 040013
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
713 PM CDT Tue Oct 3 2023
SDC087-099-125-040023-
/O.EXP.KFSD.TO.W.0023.000000T0000Z-231004T0015Z/
Minnehaha SD-McCook SD-Turner SD-
713 PM CDT Tue Oct 3 2023
...THE TORNADO WARNING FOR SOUTHWESTERN MINNEHAHA...SOUTHEASTERN
MCCOOK AND NORTHEASTERN TURNER COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern South Dakota.
LAT...LON 4353 9739 4371 9716 4342 9693 4334 9722
TIME...MOT...LOC 0013Z 232DEG 43KT 4361 9703
$$
SSTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Oct 3, 6:15 PM CDT, 29 minutes earlier.
Area forecast discussion, Oct 3, 6:15 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 615 PM CDT Tue Oct 3 2023 .SHORT TERM...(This Evening through Wednesday) Issued at 252 PM CDT Tue Oct 3 2023 KEY MESSAGES: 1. Numerous thunderstorms expected this afternoon into the evening hours, with scattered severe storms possible. Damaging winds are the primary threat, but isolated large hail and tornadoes are possible. 2. Pattern transitions Wednesday and brings cooler than normal temperatures, with highs on Friday and Saturday in the 50s. 3. First chances for frost this season overnight Friday into Saturday, and again overnight into Sunday. .................................................................... Afternoon satellite imagery shows partly cloudy skies across the region, with agitated cu forming as positive theta-e advection taps into some of the elevated instability. Scattered showers and thunderstorms are shown on radar, with the aforementioned theta-e advection keeping chances for scattered showers and thunderstorms into the evening hours. Water vapor imagery displays our wave of interest currently ejecting onto the central plains, which will be racing towards the region throughout the afternoon hours. As the wave pushes towards the area, this will send an area of low pressure into southern Canada. The attached cold front will thus be shifting eastwards, currently draped from near northeast SD towards southwest/central South Dakota, with a dry line trying to set up across central South Dakota out ahead of the cold front. The dry line will act as the western extend of the stronger storms, with MUCAPE values of around 1000 J/kg expected to build into the region with the clearing skies overhead. The first round of showers and thunderstorms are currently traversing the NE/SD border, and will need to be monitored for storm mode and severe threat. Given the broad WAA and the 40 to 50 knots of shear (vast majority being speed shear), discrete storms may become supercellular and capable of producing large hail to the size of half dollars. If a supercell were to form near the dry line, 10-20 knots of low level shear and low LCL heights would also add a tornado threat. With strong 500 to 850 mb flow, showers/storms will be quickly moving along between 40 to 50 mph, so stay aware of your surroundings as storms could be approaching your location quickly. After this first push of thunderstorms, additional development is expected across central Nebraska as the main wave catches up, which will transition any discrete cells into linear mode and will be the main show today. With the 500 mb jet max of 50 to 60 knots helping to pull the wave along, storm motion may increase to get near 60 mph. Models have been showing MUCAPE of 1000-2000 J/kg will be brought into the area with these mid/late afternoon storms into the evening hours, and with bulk shear values of up to 55 knots running parallel to the surface cold front, upscale growth is expected to continue into the evening hours. Give the stronger winds aloft running parallel to the storm motion, strong damaging winds are the primary threat with these thunderstorms, though isolated large hail can't be ruled out. An isolated QLCS tornado may also occur, but this will depend on a section of the line orienting itself from northwest to southeast, which would then run perpendicular to the south-southwesterly oriented 0-3km shear. Severe weather threat diminishes by the late evening hours as the boundary layer stabilizes and instability wanes, but scattered showers and thunderstorms may continue into the early overnight period. By Wednesday morning, the cold front will have finished sweeping through, with early morning temperatures in the lower to mid 50s. As a weak high pressure develops at the surface just south of the region, we'll see periods of breezy north-northwesterly winds before the surface high slides eastwards which will bring calmer winds temporarily back to the region. While Wednesday will be much closer to normal temperatures than we have been lately, we will have shifted into temperatures below normal with afternoon highs in the mid to upper 60s whereas normal highs would be in the upper 60s. This will be a sharp contrast to the temperatures we have been experiencing, but will remind all that fall is indeed here. .LONG TERM...(Wednesday Night through Tuesday) Issued at 252 PM CDT Tue Oct 3 2023 Overnight into Thursday, the jet max reinforces the trough aloft, strengthening the winds up again as a new surface low pressure moves into the northern great plains from Saskatchewan/Manitoba, Canada. This will bring our next cold front into the region with afternoon highs a bit lower into the lower to mid 60s, and breezy northwest winds. The cooler air does lag behind the front a bit, but they will be brought in throughout the evening and overnight hours, with stronger winds also developing as a surface high pressure develops off to the west as ridging develops off to the west. Models have come into slightly better agreement that we could see a round of weak showers overnight into the morning hours Friday, though the two clusters with the highest ensemble members show the precipitation splitting the area. Lows overnight in the upper 30s to lower 40s, with wind chills in the upper 20s to lower 30s! Be sure to bundle up before heading out the door on Friday! An even chillier day is expected for Friday as the surface high pressure slides towards the area, with daytime highs in the upper 40s and lower 50s. Similar conditions are expected for Saturday, though ridging builds in the west by the late afternoon hours. Chances for frost return to the area Friday night into Saturday, though that will depend on how breezy we are and when the surface ridge axis slides overhead. Temperatures start to warm up again to become near normal by Sunday/Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 612 PM CDT Tue Oct 3 2023 A line of thunderstorms will move through southeast SD and northeast NE through about 3z, then into northwest IA and southwest MN from about 2z through 5z. A few of these storms may become severe. Outside of any hazards associated with the thunderstorms, mainly VFR conditions are expected. Wind gusts from the west northwest of 20 to 30 mph will be possible on Wednesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...APT LONG TERM...APT AVIATION...08
Hazardous weather outlook, Oct 3, 5:08 AM CDT, 13 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 508 AM CDT Tue Oct 3 2023 IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050-052>071- 041015- Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 508 AM CDT Tue Oct 3 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Spotty showers or an isolated thunderstorm are possible through midday. The chance for storms will increase by mid-late afternoon and continue into the early evening. Initial storms in the afternoon may be capable of large hail up to half dollar size and perhaps an isolated tornado. As storms evolve into a line in the late afternoon and evening, the primary threat will transition to damaging winds up to 70 mph. Brief heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Much cooler air settles into the region late this week, bringing the potential for our first frost by Friday night and/or Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-041015- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon-Murray- Cottonwood-Nobles-Jackson- 508 AM CDT Tue Oct 3 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Spotty showers or an isolated thunderstorm are possible into the early afternoon. The chance for thunderstorms will increase late afternoon into this evening. Initial storms in the afternoon may be capable of hail up to quarter size, but the greater threat will be damaging winds up to 70 mph as storms evolve into a line. Brief heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Much cooler air settles into the region late this week, bringing the potential for our first frost by Friday night and/or Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 6:00 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 45 min |
Nearby
Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.